Alert archive / Illinois / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 235, NWS St. Louis, MO

July 5, 2023Brown County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Jul 5, 2023, 1:29 PM CDT for Brown County, Illinois. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2023, 1:29 PM CDT (18:29 UTC)
Expired
Jul 5, 2023, 1:47 PM CDT
In force
18 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Brown County, IL

The radar

The Lincoln radar (KILX), 113 km from the middle of the area, began a volume at 18:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 6.5 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2023-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 535 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2023-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
535 J/kg
Mixed-layer CIN
-112 J/kg
Mixed-layer LCL
1184 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

751 
WUUS53 KLSX 051829
SVRLSX
ILC009-051900-
/O.NEW.KLSX.SV.W.0235.230705T1829Z-230705T1900Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
129 PM CDT Wed Jul 5 2023

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Northeastern Brown County in west central Illinois...

* Until 200 PM CDT.

* At 129 PM CDT, a severe thunderstorm was located near Mount
  Sterling, moving northeast at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Ripley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4005 9068 4004 9066 4003 9065 4002 9063
      4003 9061 4001 9062 4000 9060 3998 9061
      3997 9071 4001 9075 4008 9070 4008 9067
TIME...MOT...LOC 1829Z 239DEG 9KT 4000 9070 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

MRM
1 follow-up statement
679 
WWUS53 KLSX 051847
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
147 PM CDT Wed Jul 5 2023

ILC009-051857-
/O.CAN.KLSX.SV.W.0235.000000T0000Z-230705T1900Z/
Brown IL-
147 PM CDT Wed Jul 5 2023

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BROWN COUNTY IS
CANCELLED...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.

LAT...LON 4005 9068 4004 9066 4003 9065 4002 9063
      4003 9061 4001 9062 4000 9060 3998 9061
      3997 9071 4001 9075 4008 9070 4008 9067
TIME...MOT...LOC 1846Z 239DEG 9KT 4002 9065 

$$

MRM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 12:31 PM CDT, 58 minutes earlier.

Area forecast discussion, Jul 5, 12:31 PM CDT, 58 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1231 PM CDT Wed Jul 5 2023

.SHORT TERM...  (Through Late Thursday Afternoon)
Issued at 327 AM CDT Wed Jul 5 2023

A majority of the CAMs have the MCS, currently over eastern KS/
western MO, continue it's track to the southeast early this morning
and diminish by late morning. The remnants of the MCS may scrape the
western portions of the forecast area between 09z and 15z, so will
keep low chance POPs in this area.

In the meantime, the trough over the Upper Midwest will continue to
slide east into the Great Lakes region dragging the associated cold
front across the forecast area through tonight. As for the afternoon
showers and storms, timing and location of where they will develop
depends on where the outflow boundary from this morning's MCS stalls
out. A majority of the latest CAMs indicate that the activity will
develop over eastern Missouri and slide east/southeast through the
afternoon and evening hours. Latest HREF ensemble solution has the
best handle on instability with mean surface based CAPE of 1500-2500
J/kg, which is comparable to the latest GFS/ECMWF model run, while
the latest NAM run is an outlier with sfc based CAPES in excess of
2500 J/kg. Despite moderate instability, 0 to 6km bulk shear of 15-
25kts indicates that the environment is only supportive of a few
strong to severe storms at this time. The main threats will be
damaging winds with large hail also possible. So will need to keep
eye out on how much the atmosphere recovers from this morning's
activity.

Highs today still depend on the location and timing of the
precipitation as well as associated cloud cover. At this time, highs
will range from the mid 80s far north to the low to mid 90s along
and south of I-70. With the increasing low level moisture, could
also see heat index values topping out between 100 and 105.

The showers and storms will linger through tonight as the main cold
front slides through. With the front briefly stalling out just south
of the MO/AR border on Thursday, the airmass north of the front will
be unstable enough for isolated/scattered showers and storms to
develop during the day, mainly along and south of I-70. As for highs
on Thursday, they will be much cooler due to the lingering precipitation,
clouds and northerly flow moving in. Expect highs a bit below normal
in the 80s.

Byrd

.LONG TERM...  (Thursday Night through Tuesday)
Issued at 327 AM CDT Wed Jul 5 2023

As a surface ridge builds in, drier and cooler conditions will
briefly move in Thursday night through early Friday before active
northwest flow aloft ushers in additional rounds of rain. The best
chance of showers and storms will be on Saturday as a cold front
slides through. However, the latest deterministic as well as
ensemble solutions have timing, strength and location differences
with this system, so stuck with the latest NBM solution for POPs
through early next week. Temperatures will be a bit below normal
through Sunday, then begin to moderate Monday through Tuesday.

Byrd

&&

.AVIATION...  (For the 18z TAFs through 18z Thursday Afternoon)
Issued at 1220 PM CDT Wed Jul 5 2023

There will be a 2-4 hour window of thunderstorms early in the
period at UIN, STL, SUS, and CPS. These thunderstorms will likely
produce brief MVFR, possible IFR ceilings and visibilities in
heavy rain. Otherwise, mainly dry and VFR conditions are expected
the rest of the period with winds turning out of the west to
northwest around 8 knots.

Britt

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Jul 5, 3:47 AM CDT, 9 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
347 AM CDT Wed Jul 5 2023

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-061200-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
347 AM CDT Wed Jul 5 2023

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and tonight.

There is a slight risk of strong to severe storms today into
this evening. The main threat will be damaging winds, with large
hail also possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a chance for thunderstorms Thursday. Then another chance
for thunderstorms Friday afternoon through Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required through this evening.

Byrd

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 2:18 PM CDTSevere Thunderstorm WarningLSXMonroe, Saint Clair30 min
Jul 5, 2:36 PM CDTSevere Thunderstorm WarningLSXMonroe, Randolph, Saint Clair21 min
Jul 5, 3:29 PM CDTAreal Flood AdvisoryLSXRandolph, Saint Clair88 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.